Green tea (Camellia sinensis)-associated hepatotoxicity is reported. However, the presence of alpha-1 antitrypsin MZ phenotype as a predisposing factor to green tea-associated drug-induced liver injury (DILI) is unknown. A previously healthy woman with alpha-1 antitrypsin MZ phenotype who took SlimQuick ™, an herbal supplement containing green tea extract, developed severe hepatotoxicity requiring corticosteroid treatment. Green tea-associated hepatotoxicity is reviewed and alpha-1 antitrypsin MZ phenotype as a predisposing factor to green tea-associated DILI is discussed. Liver biopsy demonstrated marked inflammation with necrosis suggestive of toxic injury with diffuse alpha-1 antitrypsin globule deposition on immunostaining. Corticosteroid therapy resulted in rapid clinical improvement. Alpha-1 antitrypsin MZ phenotype may increase vulnerability to herbal hepatotoxicity.
- Alpha-1-antitrypsin MZ phenotype
- Drug-induced liver injury
- Green tea
ASJC Scopus subject areas